Strathclyde Police said Annihilation, described as a herbal incense, is being used predominantly by youngsters in and around the Glasgow area.
It can cause a number of adverse health effects including paranoia, aggression, increased heart rate, unconsciousness, self harming and numbness in the legs leading to users collapsing.
The force said it is one of many psychoactive substances that authorities have been made aware of in recent months.
Since July, police said nine people had been admitted to hospital after using Annihilation, including three friends who became ill when they took it together on Wednesday.
Detective Inspector Jim Bradley, from Glasgow city centre police office, said: "It is important that people understand the risks associated with this type of substance.
"Just because it's legal doesn't mean it's safe. No one can predict the risks involved.
"The symptoms appear, in some cases, to last for several hours.
"Users can never be sure what they are taking or what the serious consequences can be.
"The adverse effects on an individual's health are not known but there is potential for short term or long term harm from these substances."
Officers also warned users against mixing any legal high with other drugs or alcohol as the consequences could be even more severe.